Kansas, 2002

High Wind in Kansas, May 21, 2002

May 21, 2002 · NWS GLD · 9 events in 4 counties and zones

S. resulted in the development of an intense surface low pressure area across eastern Wyoming and Colorado during the day.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong upper level storm system over the western U.S. resulted in the development of an intense surface low pressure area across eastern Wyoming and Colorado during the day. A strong pressure gradient ahead of the low resulted in southerly winds increasing to 40 to 70 mph during the afternoon and early evening hours. Numerous reports of downed trees and tree limbs, and minor damage to roofs and outbuildings were received from locations across extreme western Kansas, along with frequent occurrences of near zero visibility due to blowing dirt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 1:32 PM MST, 26 minutes earlier.

Area forecast discussion, May 21, 1:32 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT TUE MAY 21 2002

...WIND ADVISORY TO CONTINUE THROUGH MIDNIGHT...

FORECAST CONCERNS ARE WIND CONTINUING THROUGH THE EVENING AND
POSSIBILITY OF THUNDERSTORMS OVERNIGHT.

THE UPPER LOW IS SPINNING OVER THE GREAT SALT LAKE WITH THE
UPPER RIDGE OVER THE CENTRAL PLAINS AND CONVECTION FIRING UP OVER
NORTHERN UTAH AND WESTERN WYOMING THIS AFTERNOON. WINDY CONDITIONS
HAVE PERSISTED ACROSS THE TRI-STATE REGION TODAY WITH THE TIGHT
GRADIENT BETWEEN THE SURFACE LOW OVER THE CENTRAL ROCKIES AND THE
HIGH CENTER OVER THE CENTRAL PLAINS.

MODEL PATTERNS ARE IN GOOD AGREEMENT ALOFT THROUGH WEDNESDAY
MORNING WITH DIFFERENCES SHOWING UP MAINLY IN THE S/WVS LIFTING OUT
OF THE UPPER TROUGH OVER THE WESTERN U.S. BETWEEN LATE WEDNESDAY
AND EARLY FRIDAY. THE DRYER ETA HAS BEEN DOING BETTER THAN THE OTHER
MODELS...ALTHOUGH IT WAS A LITTLE TOO WARM ON YESTERDAYS RUN FOR
TODAY. WILL STILL GO WITH THE ETA MODEL FOR THIS PACKAGE.

THE SURFACE TROUGH MOVES EAST ACROSS THE FORECAST AREA TONIGHT WITH
THE GRADIENT DECREASING EARLY WEDNESDAY MORNING.  WINDS SHOULD STAY
UP THIS EVENING UNTIL THE TROUGH AXIS PASSES EAST OF THE AREA...SO
WILL KEEP THE WIND ADVISORY THROUGH MIDNIGHT.

NGM MOS AND AVN ARE BREAKING OUT A FEW THUNDERSTORMS ACROSS THE
FORECAST AREA OVERNIGHT. HOWEVER...WITH THE TIMING OF THE ETA
BRINGING IN THE UPPER VORT MAX AROUND 06Z AS THE AVAILABLE MOISTURE
DISSIPATES...FEEL ANY THUNDERSTORMS THAT DO DEVELOP WILL BE EAST OF
THE FORECAST AREA.  HAVE THEREFORE DUMPED THE MENTION OF
THUNDERSTORMS OVERNIGHT.

WILL CHANGE THE EXTENDED SOME BY MOVING THE MENTION OF EVENING
THUNDERSTORMS TO MONDAY EVENING.  OTHERWISE WILL KEEP THE
TEMPERATURES NEAR SEASONAL VALUES THROUGH THE EXTENDED PERIOD.

.GLD...WIND ADVISORY CONTINUES THROUGH 06Z TONIGHT ACROSS THE ENTIRE
FORECAST AREA.

LOCKHART

In the hours before

Special weather statement, May 21, 9:45 AM MST, 4 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE MAY 21 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHEAST
COLORADO.

A STORM SYSTEM WILL MOVE ACROSS THE NORTHERN ROCKIES TODAY. A
SURFACE TROUGH OF LOW PRESSURE WILL DEVELOP...STRENGTHEN AND
MOVE EASTWARD ACROSS THE EASTERN PLAINS OF COLORADO THIS AFTERNOON
AND EVENING. WARM TEMPERATURES ALOFT...CALLED A CAP...AND THE LACK OF
LOW LEVEL WIND CONVERGENCE...WILL INHIBIT THUNDERSTORM DEVELOPMENT
ACROSS NORTHEAST COLORADO UNTIL THE LATE AFTERNOON OR EVENING HOURS.

DURING THE EVENING HOURS ALONG THE SURFACE TROUGH...ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO AND MAY MOVE
INTO...OR DEVELOP ACROSS FAR WESTERN PORTIONS OF SOUTHWEST NEBRASKA
AND NORTHWEST KANSAS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
DUE TO THE COMBINATION OF ADEQUATE INSTABILITY AND WIND SHEAR.
LIMITED MOISTURE AVAILABILITY WILL LIMIT THE AREAL COVERAGE OF
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS FROM SEVERE THUNDERSTORMS. THUNDERSTORMS WILL MOVE NORTHEAST
AT 45 MPH.

ACROSS THE ENTIRE AREA...SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS UP TO
55 MPH WILL CONTINUE...OR DEVELOP THROUGH THE AFTERNOON AND EVENING
HOURS. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT
(100 AM CDT)...AND ANY REPORTS ON THESE WINDS WOULD BE APPRECIATED.

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
May 21, 1:58 PM MST
Where
Cheyenne forecast zone
Measured
54 kt (62 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

High Wind, Wallace

When
May 21, 3:00 PM MST
Where
Wallace forecast zone
Measured
53 kt (61 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

High Wind, Sherman

When
May 21, 3:20 PM MST
Where
Sherman forecast zone
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Decatur

When
May 21, 3:20 PM MST
Where
Decatur forecast zone
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

8 to 10-inch diameter tree limbs down and a few shingles blown off houses.

High Wind, Sherman

When
May 21, 3:22 PM MST
Where
Sherman forecast zone
Measured
55 kt (63 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

No power in the city of Goodland. Transformer blew up at the intersection of 9th and Caldwell Streets.

High Wind, Sherman

When
May 21, 4:02 PM MST
Where
Sherman forecast zone
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Sherman

When
May 21, 4:20 PM MST
Where
Sherman forecast zone
Measured
60 kt (69 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

3-foot satellite dish ripped from stand and blown 50 yards into open fields at NWS office in Goodland.

High Wind, Sherman

When
May 21, 4:38 PM MST
Where
Sherman forecast zone
Measured
59 kt (68 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Sherman

When
May 21, 5:00 PM MST
Where
Sherman forecast zone
Measured
55 kt (63 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Part of a shed roof blown off.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291682, 5291683, 5291684, 5291685, 5291686, 5291740, 5291741, 5291742, 5291743.